Tennessee, 2011Heavy Snow in Tennessee, January 9 to 10, 2011
January 9 to 10, 2011 · NWS HUN · 3 events in 3 counties and zones
A low developed in the northwestern Gulf of Mexico early on the 9th and tracked east along the Gulf Coast late on the 9th into early on the 10th. A large area of snow spread northeastward during the mid evening hours on the 9th, reaching southern Tennessee by around 9 pm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low developed in the northwestern Gulf of Mexico early on the 9th and tracked east along the Gulf Coast late on the 9th into early on the 10th. A large area of snow spread northeastward during the mid evening hours on the 9th, reaching southern Tennessee by around 9 pm. Snowfall rates jumped quickly to 1 to 2 inches per hour with visibility of 3/4 mile or less reported. Thunderstorms produced several lightning strikes and enhanced snowfall rates to 2 to 3 inches per hour between 10 pm and 1 am. The snowfall tapered off to light snow and flurries between 3 and 6 am.
Snowfall totals ranged from 6 to 10 inches. This major snow storm basically shut down nearly all activities and travel across the region with many roads declared impassible or closed. Schools were closed on the 10th and 11th. Temperatures climbed in valley areas to 32 to 34 degrees during the late afternoon and early evening hours, allowing for some main streets to become slushy, while rural county roads remained very treacherous or impassible. Black ice became a problem during the nighttime hours of the 10th and 11th as temperatures either remained below or dropped back below freezing. This was especially the case on mountain roads and rural county roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 9, 12:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 9, 12:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 PM CST SUN JAN 9 2011
.UPDATE...
FOR 18Z TAFS.
&&
.AVIATION...
VFR CONDITIONS WILL REMAIN IN PLACE THROUGH THE AFTERNOON HOURS...BUT
CONDITIONS WILL QUICKLY BEGIN TO DETERIORATE AFTER 00Z THIS EVENING.
AS SNOW PUSHES INTO THE AREA...CIGS/VIS WILL DROP TO MVFR AFTER 03Z
WITH THE POTENTIAL TO DROP TO IFR-LIFR AS SNOWFALL BECOMES MODERATE
TO HEAVY. CONFIDENCE IN TIMING ON THE WORST CONDITIONS REMAINS LOW
ATTM...THEREFORE HAVE NOT INCLUDED THIS IN THE TAFS YET. NE WINDS
GUSTING TO 20-25KTS AFTER 00Z WILL ALSO IMPACT BOTH TAF SITES.
&&
.DISCUSSION... /ISSUED 1107 AM CST SUN JAN 9 2011/
WE STILL HAVE ONLY REACHED THE MID TO UPPER 20S AT THIS HOUR. MOSTLY
CLOUDY CONDITIONS ARE IN PLACE ACROSS MOST OF THE AREA...EXCEPT SOME
OF NORTHEASTERN AL. BUT EXPECT MOSTLY CLOUDY CONDITIONS THERE IN ONE
OR TWO HOURS. THE PRECIPITATION SHIELD WITH THE APPROACHING WINTER
WEATHER CURRENTLY STRETCHES FROM MERIDIAN STATION TO PHILADELPHIA TO
INVERNESS IN CENTRAL MS. A MIX OF FREEZING RAIN AND LIGHT SNOW IS
BEING REPORTED IN THIS AREA.
EXPECT THE LEADING EDGE OF THIS PRECIPITATION TO PUSH INTO NORTHWEST
AL AND LOCATIONS SOUTH OF THE TENNESSEE RIVER BETWEEN 3 AND 6 PM. 2
INCH SOIL TEMPERATURES PRIMARILY RANGE FROM 32 TO 39 DEGREES...WITH A
FEW WARMER SPOTS. THIS WILL ALLOW SNOW TO BEGIN ACCUMULATING
QUICKLY. HOWEVER...THE VERY DRY AIR IN PLACE SHOULD INITIALLY KEEP
THESE SNOWFALL RATES FAIRLY LIGHT. SO LITTLE OR NO ACCUMULATION IS
STILL EXPECTED THROUGH 6 PM. TWEAKED TEMPERATURES SLIGHTLY LOWER IN A
FEW SPOTS. ALSO...INCREASED OVERALL WINDS AND WIND GUSTS. BELIEVE
THAT SUSTAINED WINDS WILL BE AROUND 10 MPH...WITH GUSTS AROUND 15 MPH
TODAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR
THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR
THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION...CCC
DISCUSSION...SLHazardous weather outlook, Jan 9, 1:21 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CST SUN JAN 9 2011
ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
121 PM CST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG WINTER STORM WILL IMPACT THE AREA TONIGHT WITH THE CHANCE OF
HEAVY SNOW DEVELOPING BY 9 PM AND QUICKLY SPREADING ACROSS THE AREA
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF BY AFTERNOON
WITH TOTAL SNOW ACCUMULATIONS OF 4 TO 7 INCHES. AS THE SNOW TAPERS
OFF...IT MAY MIX WITH SLEET OR FREEZING DRIZZLE. THIS MAY PRODUCE A
LIGHT COATING OF ICE ATOP ANY EXISTING SNOWFALL.
FOR ADDITIONAL INFORMATION...PLEASE REFER TO THE WINTER STORM
WARNING THAT IS IN EFFECT FOR SUNDAY NIGHT AND MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS OF
SNOWFALL ACCUMULATIONS THIS EVENING INTO MONDAY ARE ENCOURAGED.
Heavy Snow, Franklin
- When
- January 9, 2:00 PM CST to January 10, 1:30 PM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Six to ten inches of snow fell across Franklin County TN. Most locations received from eight to 10 inches of snowfall. Some lesser amounts between six and eight inches fell in the extreme southeastern portion of the county.
Heavy Snow, Lincoln
- When
- January 9, 2:00 PM CST to January 10, 10:30 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Six to ten inches of snowfall fell across the county. A stripe of heavier amounts between eight and ten inches fell around the Winchester area west to the Moore county line. Elsewhere, six to eight inches of snowfall were common.
Heavy Snow, Moore
- When
- January 9, 3:00 PM CST to January 10, 12:30 PM CST
- Where
- Moore forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Eight to ten inches of snowfall fell across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278970, 278972, 278975.